Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Nashville, TN

May 25, 1998Decatur County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 1998, 3:52 PM CDT for Decatur County, Perry County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 3:52 PM CDT (20:52 UTC)
Expired
May 25, 1998, 4:55 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Decatur County, TN, Perry County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS1 KBNA 252053 RRA
SVRBNA
TNC039-085-135-252155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN WESTERN TENNESSEE
  SOUTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE
  PERRY COUNTY IN MIDDLE TENNESSEE

* UNTIL 455 PM CDT

* AT 351 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES NORTH OF DECATURVILLE OR 3 MILES
  SOUTHWEST OF FROG ALLEY MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  COXBURG AT 352 PM CDT
  FROG ALLEY AT 355 PM CDT
  EAGLE CREEK AT 400 PM CDT
  BEARDSTOWN AT 435 PM CDT
  LOBELVILLE AT 445 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:40 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 25, 1:40 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT MON MAY 25 1998

SFC BNDRY CURNTLY ALONG NRN MID TN...HENCE FOCUSING OF ACTIVITY ALONG
THE NRN FRINGES OF FA TDA.

12Z SOUNDING MODIFIED FOR 18Z SFC TEMP AND DEW PT GIVES CAPE OF 3701,
LI -11, SHOWALTER INDEX -7, TOTAL TOTAL OF 58, K-INDEX OF 28. SS1 ALSO
SHOWS CAP HAVING ERODED OVR MUCH OF SW TN. THINK SVR WX MIGHT DEVELOP
OVR THIS RGN LATER TDA AND MOVE EWD LATE AFTN/EARLY EVENING.

THETA-E/DEW PT RIDGE WL REMAIN IN PLACE OVR NRN MID TN THRU THIS
EVENING W/ GUD PVA INTO RGN. BLV SVR THREAT WL THEREFORE REMAIN AT
LEAST THRU EARLY EVENING HRS.

MODELS SHOW BNDRY SLOWLY SHIFTING SWD DURG NEXT 24H...SO BLV PRIMARY
AREA OF CONCERN BY TMRW WL BE IN SRN MID TN. HOWEVER...XPCT POPS TO
REMAIN IN FCST THRU PD 4...ALTHO THREAT OF SVR WX SHUD ONLY LAST THRU
TMRW.

NASHVILLE    69/81/64/85 6543     COOKEVILLE  66/78/61/82 6543
LAWRENCEBURG 71/84/66/86 5643     MCMINNVILLE 68/81/63/83 5643

08

In the hours before

Local storm report, May 25, 1:09 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    WATERTOWN                 TN   1 INCH HAIL
05/25/98   WILSON
Local storm report, May 25, 1:16 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
116 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 PM    5 NW WATERTOWN            TN   1 INCH HAIL
05/25/98   WILSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:30 PM CDTSevere Thunderstorm WarningOHXWilson35 min
May 25, 12:44 PM CDTTornado WarningOHXWilson31 min
May 25, 12:59 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith51 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningOHXWayne67 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningOHXPutnam46 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningOHXHumphreys47 min
May 25, 6:53 PM CDTSevere Thunderstorm WarningOHXBenton52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.